Wyoming, 2018

Flood in Wyoming, June 18 to 20, 2018

June 18 to 20, 2018 · NWS RIW · 1 event in 1 county or zone

Heavy rain and snow melt resulting in flooding along the Big Wind River, especially near the intersection of US Highway 26 and WY Highway 132. The water flowed over the road and caused closure of the road and also one lane was closed for a time as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy rain and snow melt resulting in flooding along the Big Wind River, especially near the intersection of US Highway 26 and WY Highway 132. The water flowed over the road and caused closure of the road and also one lane was closed for a time as well. The water level fell fairly quickly by the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 18, 12:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 18, 12:22 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
122 PM MDT Mon Jun 18 2018

.SHORT TERM...(This evening through Thursday)
Issued at 114 PM MDT Mon Jun 18 2018

A cold low pressure center will move from southern Idaho across
the area through Tuesday with clouds, showers and scattered
thunderstorms through Tuesday with cool temperatures and elevated
relative humidity.  Excessive rainfall will increase the threat
of flooding. Wednesday warmer high pressure will ridge into the
west from the great basin with drying and warming.  Some convection
will continue with scattered showers and isolated thunderstorms
remaining with much less coverage.  The warming and drying will
then continue through Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 114 PM MDT Mon Jun 18 2018

There are things we know and things we don't know in the long range.
We do know that the great spinning wheel know as the upper level low
will continue to spin a couple of shortwaves into the area through
the weekend. However, the models do have some timing differences in
the timing and location of the shortwaves. At this point, the best
guess for the first on would be on Friday with another chance of
showers and thunderstorms. The one for the weekend looks a little
more uncertain. For now, we kept things close to continuity and POPs
fairly generic until more details can be hashed out a future time.
The models still agree that a more settled pattern should arrive for
the beginning of next week. With the unsettled weather and continued
cloud cover and low thicknesses, temperatures will average below
normal through the long term for the most part.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday)
Issued at 114 PM MDT Mon Jun 18 2018

Moisture continuing to surge northward will keep the chance of
showers and thunderstorms in the forecast through 06Z Tuesday,
although coverage may decrease through the evening. The biggest
concentration of MVFR conditions from moderate to heavy rain showers
will be found west of a KLND to KWRL line this afternoon, although
all areas will have a chance. There will be occasional mountain
obscurations with low ceilings and reduced visibilities. Showers and
thunderstorms should decrease in coverage around sunset, although
showers may linger in spots through the night. Expect further
showers and thunderstorms Tuesday after 18Z Tuesday, although they
are expected to more scattered and not as widespread as on Monday.
Ceilings and visibilities should also improve on Tuesday and be VFR
for the most part outside of any shower or thunderstorm.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 114 PM MDT Mon Jun 18 2018

A cold low pressure center will move from southern Idaho across
the area through Tuesday with clouds, showers and scattered
thunderstorms through Tuesday with cool temperatures and elevated
relative humidity.  Excessive rainfall will increase the threat
of flooding.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for WYZ001>003-012-013.

&&

SHORT TERM...Baker
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 18, 1:07 AM MST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
207 AM MDT Mon Jun 18 2018

WYZ001>020-022>030-191200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
207 AM MDT Mon Jun 18 2018

A Flood Watch remains in effect through tonight for northwest
portions of Wyoming.

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered to numerous showers with isolated afternoon
thunderstorms through this evening, becoming isolated to
scattered over northern and central portions tonight. Locally
heavy rain will be possible. Snow levels around ten thousand feet
over the western mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Scattered to numerous showers and thunderstorms.

Wednesday...Isolated to scattered showers and thunderstorms for
all but southern and southwestern portions.

Thursday...A chance of thunderstorms in the mountains with less
coverage across the lower elevations.

Friday and Saturday...An increasing chance of showers and
thunderstorms, especially northern and central areas.

Sunday...Isolated thunderstorms possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, any flooding and wind gusts
past 45 mph. Thank you.

In the hours before

Special weather statement, Jun 18, 11:08 AM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
1208 PM MDT MON JUN 18 2018

WYZ019-030-181845-
East Sweetwater County-Green Mountains and Rattlesnake Range-
1208 PM MDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT AND NORTHEASTERN
SWEETWATER COUNTIES UNTIL 1245 PM MDT...

At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Crooks Gap, or 24 miles southwest of Jeffrey City,
moving northeast at 30 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Crooks Gap around 1245 PM MDT.

LAT...LON 4206 10817 4222 10834 4250 10802 4228 10769
TIME...MOT...LOC 1808Z 232DEG 26KT 4220 10813

Hattings
Local storm report, Jun 18, 12:34 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
134 PM MDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     FUNNEL CLOUD     3 WNW HWY JCT 189 AND 3 42.59N 110.14W
06/18/2018                   SUBLETTE           WY   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED FUNNEL CLOUD VIA FACEBOOK.

&&

NMYERS
Special weather statement, Jun 18, 1:02 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
202 PM MDT MON JUN 18 2018

WYZ019-020-022-182045-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
202 PM MDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 245
PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Goldeneye Reservoir, or 26 miles west of Casper,
moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Goldeneye Reservoir around 220 PM MDT.
  Antelope Hills around 245 PM MDT.

Other locations impacted by this storm include Casper Events Center,
Casper Natrona County Airport, Central Wyoming Fairgrounds, Casper
College, Rotary Park, Edness Kimball Wilkins State Park, Fort Casper
Campground, Natrona, Paradise Valley Country Club and Bessemer Bend.

This includes Interstate 25 between mile markers 178 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4259 10676 4298 10710 4339 10653 4288 10607
      4286 10607
TIME...MOT...LOC 2001Z 233DEG 30KT 4291 10684

Bourque
Special weather statement, Jun 18, 1:21 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
221 PM MDT MON JUN 18 2018

WYZ017-018-182100-
Wind River Basin-Lander Foothills-
221 PM MDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 300
PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ethete, or 8 miles northeast of Fort Washakie, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ethete around 225 PM MDT.
  Kinnear around 235 PM MDT.
  Ocean Lake around 245 PM MDT.
  Riverton and Arapahoe around 300 PM MDT.

Other locations impacted by this storm include Wyoming Indian
Elementary School, Pavillion Natural Gas Processing Plant, Riverton
Country Club, Arapahoe Elementary School, Midvale, St Stephens,
Fremont County Fairgrounds and Riverton Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4293 10891 4332 10887 4336 10836 4289 10836
TIME...MOT...LOC 2021Z 275DEG 20KT 4310 10880

Baker

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
June 18, 2:00 PM MST to June 20, 8:00 AM MST
Where
Fremont County, 1.97 mi W of Kinnear to 2.75 mi WSW of Kinnear
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.148, -108.709

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757061.